Wisconsin, 2002

Hail in Wisconsin, August 21, 2002

August 21, 2002 · NWS GRB · 1 event in 1 county or zone

Thunderstorms developed an unstable airmass over east-central Wisconsin. Large hail was reported with one of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed an unstable airmass over east-central Wisconsin. Large hail was reported with one of these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 21, 2:40 PM CST, 2 hours 10 minutes earlier.

Area forecast discussion, Aug 21, 2:40 PM CST, 2 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CDT WED AUG 21 2002

FOR TONIGHT...REGIONAL RADARS CONTINUE TO SHOW SHOWERS AND
THUNDERSTORMS OVER NORTHEAST WISCONSIN SOUTHWEST INTO SOUTHEAST
MINNESOTA AND EASTERN IOWA. THINK SEVERE THREAT IS LIMITED TO OUR
FAR SOUTHERN TIER OF COUNTIES AROUND OSHKOSH WHERE TEMPERATURES
WARMED TO NEAR 80 THIS AFTERNOON. SPC DOES HAVE A SEVERE
THUNDERSTORM WATCH OUT FOR SOUTHEAST WISCONSIN UNTIL 8 PM JUST SOUTH
OF OUR CWA.

FOR TOMORROW...MODEL RH FIELDS WOULD INDICATE A PARTIAL CLEARING
TREND ACROSS THE CWA...ESPECIALLY DURING THE AFTERNOON HOURS. WILL
BUMP UP WINDS UP TO 15 TO 25 MPH OVER THE EASTERN CWA FROM GREEN BAY
AND THE FOX CITIES EAST TO THE LAKE BASED ON ETA SURFACE WIND
FORECAST. CANADIAN HIGH WILL BUILD INTO THE REGION THURSDAY NIGHT
AND FRIDAY...BRINGING FALLISH CONDITIONS. LOWS UP NORTH WILL DROP
INTO THE MIDDLE TO UPPER 40S WHILE READINGS OVER THE SOUTH WILL BE
FROM 50 TO 55. HIGHS WILL REACH THE 70S BOTH THURSDAY AND FRIDAY...BUT
WILL UNDERCUT GUIDANCE VALUES...ESPECIALLY IN THE EAST DUE TO
NORTHEAST FLOW OFF THE COOLER LAKE.

A REINFORCING COLD FRONT WILL DROP SOUTHEAST INTO THE AREA ON
SATURDAY. ETA WAS PROGGING DECENT LOW LEVEL MOISTURE AHEAD OF IT
ALONG WITH 850/700MB LAPSE RATES AROUND 6C. A SLIGHTLY COOLER AIR
MASS WILL FILTER INTO ON SUNDAY...THEREFORE WILL DROP HIGH
TEMPERATURES BACK A FEW DEGREES FROM THE PREVIOUS FORECAST.

REMAINDER OF THE FORECAST PERIOD REMAINS DRY...ASSUMING THAT THE MRF
BLOCKING PATTERN DOES DEVELOP.

.GRB...NONE.

ECKBERG
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, Aug 21, 11:00 AM CST, 5 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND
EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO
KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR
BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING.

A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT.
THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL
KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT
ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING
SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL
LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING
THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, Aug 21, 11:00 AM CST, 5 hours 50 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-212030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT WED AUG 21 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH CENTRAL
AND NORTHEAST WISCONSIN.

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER PARTS OF CENTRAL AND
EAST-CENTRAL WISCONSIN DURING THE AFTERNOON AND EVENING HOURS. THE
SLIGHT RISK AREA IS SOUTH OF A LINE FROM MARSHFIELD...TO GREEN BAY...TO
KEWAUNEE. THE PRIMARY THREAT WILL BE OF DAMAGING WINDS...AND OCCUR
BETWEEN 2:00 PM AND 8:00 PM. IN ADDITION...HEAVY RAINFALL IS POSSIBLE
ACROSS THE ENTIRE AREA THIS AFTERNOON AND THIS EVENING.

A STRONG EAST-WEST FRONTAL BOUNDARY IS EXPECTED TO REMAIN NEARLY
STATIONARY ACROSS CENTRAL AND EAST-CENTRAL WISCONSIN THIS AFTERNOON.
PERIODS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE NORTH OF THE FRONT.
THE WIDESPREAD RAIN...EXTENSIVE CLOUD COVER...AND SOUTHEAST WINDS WILL
KEEP TEMPERATURES NORTH OF THE FRONT RATHER COOL...AND SHOULD PREVENT
ANY STORMS ACROSS NORTH-CENTRAL AND NORTHEAST WISCONSIN FROM BECOMING
SEVERE. SUNSHINE ACROSS SOUTHERN WISCONSIN AND NORTHERN ILLINOIS WILL
LEAD TO MUCH WARMER TEMPERATURES THERE. BRISK SOUTHERLY WINDS WILL BRING
THE WARMER AIR NORTHWARD...AND COULD FUEL STRONG OR SEVERE STORMS IN THE
VICINITY OF THE FRONT DURING THE AFTERNOON AND EARLY EVENING HOURS.

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

SKOWRONSKI
WWW.CRH.NOAA.GOV/GRB

The radar

The Green Bay radar (KGRB), 78 km away, was scanning. The volume nearest the first event began at 22:52 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winnebago

When
August 21, 4:50 PM CST
Where
Winnebago County, 4 mi E of Pickett
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.917, -88.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2002Every state in 2002This day in weather historyWarnings in Wisconsin, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313392.